Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 30, 2018Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 30, 2018, 6:59 PM CDT for Freeborn County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 6:59 PM CDT (23:59 UTC)
Expired
Jul 30, 2018, 7:45 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS83 KMPX 302359
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
659 PM CDT MON JUL 30 2018

MNZ093-310045-
Freeborn-
659 PM CDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN COUNTY 
THROUGH 745 PM CDT...

At 659 PM CDT, a strong thunderstorm was located over Twin Lakes, or
near Albert Lea, moving south at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Emmons and Twin Lakes. 

This includes Interstate 35 between mile markers 1 and 8.
 
LAT...LON 4363 9348 4361 9332 4350 9330 4350 9357
TIME...MOT...LOC 2359Z 012DEG 9KT 4357 9341 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:35 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 30, 6:35 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Mon Jul 30 2018

.UPDATE...
Issued at 629 PM CDT Mon Jul 30 2018

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 327 PM CDT Mon Jul 30 2018

The main concern in the short term is diurnal convection.

Spotty convection continues to develop almost anywhere in this
stagnant airmass with MUCAPES ranging 1500-2000 J/kg across much
of the cwa. Most concentrated area remains farther south over
southeast MN into Iowa. As the upper trough exits the area this
should remain the trend. Will hold onto isolated mention through
03z for the diurnal trend to the far south. Otherwise, we expect a
clearing trend with the possibility of some patchy fog to the east
late with near calm winds.

Temperatures Tuesday will be a degree or two warmer under the
modifying airmass. Some cumulus but no showers expected under the
weak ridging.

.LONG TERM...(Tuesday night through Monday)
Issued at 327 PM CDT Mon Jul 30 2018

Little change in the long term, with a front passing Wednesday
brining us our next shot at rain, especially for eastern MN and
WI. Heat and humidity return Friday through Monday, along with a
good deal of uncertainty on precip chances, though any activity we
do see will have the potential to be strong to severe with heavy
rainfall.

The extended starts Wednesday with a short wave working across
central Canada. The complicating factor though is that the upper
wave currently over Omaha will be heading into the Great Lakes on
Wednesday as well. We will be in the subsidence region on the
northwest side of this wave as the cold front associated with the
Canadian wave is moving through. We still look to see modest
destabilization ahead of the front, with 1500-2000 j/kg of mlCAPE
still progged to be out ahead of it. Forcing continues to look
weak though with weak convergence along the boundary, the
subsidence to the west of the Great Lakes wave, and the majority
of the vorticity advection and better LLJ going across the U.P. of
Michigan. Not much has changed with model spread, so we continue
to have some low end chances dropping down form northern MN
Wednesday morning, with likelies in western WI Wednesday
afternoon. Given the instability and mid level lapse rates up
between 7 and 8 c/km there certainly is a small threat for a
severe storm or two, but likely nothing widespread with bulk shear
values down around 20 kts. For the CAMs that go out that far, the
NAMnest would match up nicely with what we are seeing with the
GFS/ECMWF with a line of storms from Mankato up through Eau Claire
by 7pm Wednesday, but the HopAheadWRF continues to show a pretty
much dry FROPA for the MPX area.

Thursday continues to offer us one more refreshing blast of
Canadian air, but jet energy racing across the international
border Thursday night will induce the development of strong
southerly flow across the Plains, bringing back a warm and humid
airmass. As this happens, the semi permanent trough we have seen
from the Great Lakes into the Ohio Valley the past two weeks will
break down, with zonal flow replacing it. We will see a trough dig
and park itself over the Pac NW this weekend as well, which will
send numerous short waves through the zonal flow across the
northern CONUS. With the broad ridging across the CONUS, the front
we see come in here Friday washes out over us over the weekend
and we really don't see a bonafide front clear through here until
the middle of next week, when the flow again becomes more
amplified, with northwest flow returning. Looking at forecast
soundings, h85 temps up around 22c look to have us capped, but it
shouldn't be a hard cap to break with a little forcing, which is
what we'll see with any sort of energy coming across in the zonal
flow or convergence along nocturnal LLJs. This far out, agreement
on when we may see these subtle waves is not great, so there are
low pops through much of the Friday through Monday period. This is
somewhat of a ring of fire type of pattern, so anytime we do get
thunderstorms to go, an attendant wind and hail threat will exist,
along with the possibility of heavy rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 629 PM CDT Mon Jul 30 2018

Some isolated convection to start, especially near MSP, with any
and all activity to dissipate by 31/02z. Some patchy pre-dawn fog
possible for the southern MN and western WI sites then mid-level
clouds tomorrow but no convection as high pressure will prevail
with the upper low exiting to the east.

KMSP...Tstms within the 5-10sm range on the west side of the
terminal forces VCTS inclusion to start but with only a short
duration followed by clearing skies thereafter.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chc -SHRA/-TSRA with MVFR. Wind SW 5-15 kt
becoming NW.
Thu...VFR. Wind NE 5-10 kt.
Fri...VFR. Wind SSE 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...DWE
LONG TERM...MPG
AVIATION...JPC
Hazardous weather outlook, Jul 30, 11:54 AM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1154 AM CDT Mon Jul 30 2018

MNZ054-060-062>070-073>078-082>085-091>093-WIZ016-023>028-311700-
Lac Qui Parle-Hennepin-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1154 AM CDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Widely scattered showers and thunderstorms are possible this
afternoon and evening. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widely scattered thunderstorms are possible Wednesday. The threat
for severe weather is low.

Thunderstorms are possible Friday through Sunday. Besides heavy
rainfall, a few storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-055>059-061-WIZ014-015-311700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Swift-Chippewa-Kandiyohi-Meeker-
Wright-Anoka-Polk-Barron-
1154 AM CDT Mon Jul 30 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota and
northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widely scattered thunderstorms are possible Wednesday. The threat
for severe weather is low.

Thunderstorms are possible Friday through Sunday. Besides heavy
rainfall, a few storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 30, 6:21 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
621 PM CDT MON JUL 30 2018

MNZ069-070-302345-
Dakota-Scott-
621 PM CDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DAKOTA AND EAST
CENTRAL SCOTT COUNTIES THROUGH 645 PM CDT...

At 620 PM CDT, a strong thunderstorm was located over Burnsville, or
15 miles south of Minneapolis, moving south at 15 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Burnsville, Lakeville, Apple Valley, Savage, Farmington, Credit River
and Lakeville Airport.

This includes Interstate 35 near mile marker 80.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4477 9333 4476 9322 4460 9318 4464 9345
TIME...MOT...LOC 2320Z 016DEG 12KT 4473 9328

JPC
Local storm report, Jul 30, 6:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BURNSVILLE              44.75N 93.29W
07/30/2018  E0.88 INCH       DAKOTA             MN   TRAINED SPOTTER

            I35W AT COUNTY ROAD 32.

&&

CEO
Special weather statement, Jul 30, 6:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
659 PM CDT MON JUL 30 2018

MNZ093-310045-
Freeborn-
659 PM CDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN COUNTY
THROUGH 745 PM CDT...

At 659 PM CDT, a strong thunderstorm was located over Twin Lakes, or
near Albert Lea, moving south at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Emmons and Twin Lakes.

This includes Interstate 35 between mile markers 1 and 8.

LAT...LON 4363 9348 4361 9332 4350 9330 4350 9357
TIME...MOT...LOC 2359Z 012DEG 9KT 4357 9341

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:21 PM CDTSpecial Weather StatementMPXScott24 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.